• Users Online: 159
  • Print this page
  • Email this page


 
 
Table of Contents
CASE REPORT
Year : 2022  |  Volume : 26  |  Issue : 3  |  Page : 26-28

Tinea incognita with secondary bacterial infection


Department of Dermatology, University of Michigan Medical School, Ann Arbor, MI, USA

Date of Submission04-May-2019
Date of Decision09-Jun-2019
Date of Acceptance16-Jun-2019
Date of Web Publication22-Aug-2022

Correspondence Address:
Mr. Daniel A Nadelman
University of Michigan Medical School, Ann Arbor, MI
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jdds.jdds_22_19

Rights and Permissions
  Abstract 

Tinea incognita is a phenomenon occurring when a fungal infection is erroneously treated with topical corticosteroids. This worsens the underlying infection without becoming clinically apparent until treatment is withdrawn, in which case the tinea infection becomes acutely symptomatic. We herein report a case of tinea incognita in a young woman treated with high-potency topical corticosteroids, leading to worsening dermatophyte infection and coinfection with Klebsiella oxytoca. The resulting infection required aggressive oral and topical antimicrobial treatment before resolving. This case illustrates the potentially harmful sequelae of using high-potency topical corticosteroids without first ruling out tinea infection.

Keywords: Bacterial coinfection, folliculitis, tinea incognita, topical corticosteroids


How to cite this article:
Nadelman DA. Tinea incognita with secondary bacterial infection. J Dermatol Dermatol Surg 2022;26, Suppl S1:26-8

How to cite this URL:
Nadelman DA. Tinea incognita with secondary bacterial infection. J Dermatol Dermatol Surg [serial online] 2022 [cited 2022 Dec 8];26, Suppl S1:26-8. Available from: https://www.jddsjournal.org/text.asp?2022/26/3/26/354308


  Introduction Top


Tinea incognita results when a fungal infection of the skin is misdiagnosed as another dermatologic condition and is inappropriately treated with topical corticosteroids. This masks the clinical appearance of the infection, resulting in steady dermatophyte growth without overt clinical signs.[1] The infection continues to expand “incognita” (i.e. without making itself known) until the steroid treatment is stopped, at which point the severity of the tinea infection becomes clearly apparent.[2] In rare cases, severe tinea incognita leads to bacterial coinfection, which requires more extensive treatment.[1],[2] Here, we report a case of tinea incognita complicated by bacterial superinfection in a patient using high-potency topical corticosteroids.


  Case Report Top


A 26-year-old Caucasian woman who had recently begun cosmetically waxing her axillae developed several painful erythematous papules in her right axilla. She was diagnosed with folliculitis and was treated with topical 1% clindamycin and 0.1% mometasone for 1 week. Her symptoms initially resolved, but several days after finishing her medication course, she developed diffuse burning, pruritus, and a faintly erythematous papular rash with minimal scale in her right axilla [Figure 1]. She was diagnosed with allergic contact dermatitis and was started on alclometasone 0.05% for 1 week. During this time, her symptoms improved, but immediately after completing treatment, her rash returned with worsening severity. She decided to self-medicate for 3 days with 0.05% clobetasol ointment (obtained from a friend), which again led to initial improvement. After stopping clobetasol, however, her condition acutely worsened. A large erythematous annular plaque with central clearing, peripheral erythema, and scaling developed [Figure 2]. A day later, the lesion began to crust and weep fluid, and the patient experienced subjective fever and chills. Potassium hydroxide (KOH) preparation was floridly positive with branching hyphae, and culture of the fluid grew Klebsiella oxytoca. The patient subsequently began a 7-day course of oral amoxicillin-clavulanate, topical clotrimazole 1% cream, and topical ketoconazole 2% cream. Her symptoms were markedly improved after 2 days [Figure 3], and several days after completing the antibiotic course and antifungal therapy, her rash was nearly completely resolved [Figure 4].
Figure 1: Painful rash with erythematous papules and minimal scale

Click here to view
Figure 2: Erythematous annular plaque with central clearing and peripheral erythema with scale after topical corticosteroid treatment

Click here to view
Figure 3: Improvement of the rash after 2 days of antibiotic and antifungal treatment

Click here to view
Figure 4: Resolution after completion of medication course

Click here to view



  Discussion Top


Tinea incognita incidence has been increasing in recent years as topical steroids have been made more readily available to patients.[1],[3] These topical agents are often used inappropriately in the setting of underlying fungal infection, resulting in tinea incognita. In this patient, initial treatment of folliculitis with clindamycin and mometasone likely predisposed her to developing a dermatophyte infection, and this risk was further increased when she began using alclometasone. Her tinea infection was further masked (i.e. made “incognita”) by the use of the high-potency topical clobetasol. This allowed for undetected expansion and growth of the infection, which was only clinically evident after the patient stopped all steroid uses [Figure 1] and [Figure 2]. The resulting florid fungal infection predisposed the patient to bacterial coinfection with K. oxytoca.

When compared with standard tinea infection, tinea incognita is less erythematous and scaly during the time that the patient is undergoing steroid treatment.[4] However, the infection often becomes more extensive once treatment is stopped and therefore can be more symptomatically distressing.[1],[4],[5] Tinea incognita infection most commonly occurs on the face or in areas of sweating and abrasion, such as the axillae.[6] It is most commonly associated with topical corticosteroid treatment (e.g., high-potency topical agents such as clobetasol) but may also occur with topical tacrolimus, systemic corticosteroids, and systemic immunosuppression.[1],[4],[7] The disease is also more likely to arise in patients with a generalized immunosuppressed status, such as those with human immunodeficiency virus.[6],[8] Patients with severe tinea incognita may develop bacterial superinfection, as occurred in this patient. This often requires systemic antibiotic treatment. In addition, the fungal infection may become so extensive that systemic antifungal treatment is required.[9] Majocchi's granuloma is more likely to develop in patients with tinea incognita; this also requires systemic antifungal therapy.[10]

Prevention of tinea incognita and its sequelae can be achieved by definitively ruling out tinea infection (e.g., by skin scraping and KOH preparation) prior to initiation of topical corticosteroids or immunosuppressive agents.[1],[4] It should be on the differential for patients treated with such agents who have not responded to therapy, and clinicians should be aware of this association prior to prescribing these medications.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Kim WJ, Kim TW, Mun JH, Song M, Kim HS, Ko HC, et al. Tinea incognito in Korea and its risk factors: Nine-year multicenter survey. J Korean Med Sci 2013;28:145-51.  Back to cited text no. 1
    
2.
Romano C, Maritati E, Gianni C. Tinea incognito in Italy: A 15-year survey. Mycoses 2006;49:383-7.  Back to cited text no. 2
    
3.
Kim MW, Park HS, Bae JM, Yoon HS, Cho S. Tinea incognito with folliculitis-like presentation: A case series. Ann Dermatol 2018;30:97-9.  Back to cited text no. 3
    
4.
Rallis E, Koumantaki-Mathioudaki E. Pimecrolimus induced tinea incognito masquerading as intertriginous psoriasis. Mycoses 2008;51:71-3.  Back to cited text no. 4
    
5.
Ive FA, Marks R. Tinea incognito. Br Med J 1968;3:149-52.  Back to cited text no. 5
    
6.
Polilli E, Fazii P, Ursini T, Fantini F, Di Masi F, Tontodonati M, et al. Tinea incognito caused by microsporum gypseum in a patient with advanced HIV infection: A case report. Case Rep Dermatol 2011;3:55-9.  Back to cited text no. 6
    
7.
Zisova LG, Dobrev HP, Tchernev G, Semkova K, Aliman AA, Chorleva KI, et al. Tinea atypica: Report of nine cases. Wien Med Wochenschr 2013;163:549-55.  Back to cited text no. 7
    
8.
Johnson RA. Dermatophyte infections in human immune deficiency virus (HIV) disease. J Am Acad Dermatol 2000;43:S135-42.  Back to cited text no. 8
    
9.
Arenas R, Moreno-Coutiño G, Vera L, Welsh O. Tinea incognito. Clin Dermatol 2010;28:137-9.  Back to cited text no. 9
    
10.
Elgart ML. Tinea incognito: An update on Majocchi granuloma. Dermatol Clin 1996;14:51-5.  Back to cited text no. 10
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed492    
    Printed28    
    Emailed0    
    PDF Downloaded58    
    Comments [Add]    

Recommend this journal